High Wind, Morton
- When
- March 10, 10:00 AM CST to 4:00 PM CST
- Where
- Morton forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
New Salem NDDOT site reported wind gusts to 60 mph.
A cold front swept through the Northern Plains, with high winds developing over southwest and south central North Dakota. The strongest reported wind gust was 60 mph, which occurred near New Salem in Morton County.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A cold front swept through the Northern Plains, with high winds developing over southwest and south central North Dakota. The strongest reported wind gust was 60 mph, which occurred near New Salem in Morton County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Mar 10, 9:14 AM CST, 46 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Bismarck ND 1014 AM CDT Mon Mar 10 2025 .KEY MESSAGES... - Very strong winds gusting as high as 60 mph are expected across most of the state today. - Enhanced critical fire weather conditions are expected across the southern half of the state today. - Medium chances for impactful winter weather Friday through Saturday, including accumulating snow, blowing snow, and mixed precipitation. && .UPDATE... Issued at 1013 AM CDT Mon Mar 10 2025 Morning observations and rapid refresh model guidance have notedly trended toward a slower progression and weaker strength of the cold front. The front is still located north of the Canadian border and has taken a west-east orientation as opposed to the previously expected southwest-northeast orientation. HRRR wind gust fields are trending weaker with each passing run, and the pressure rise signal is not quite as strong as before. Furthermore, the pressure rise/ cold air advection couplet is no longer aligned with the strongest low level winds. Think there is still enough downward momentum transfer potential to realize 50 kt gusts at the surface across most of the area, but far northern areas now appear much less likely to realize the higher end gusts due to a shallower cold air mass not fully mixing out the mid level inversion. We will hold off on making any changes to the High Wind Warning until the front passes through and we are fully confident in lower gusts. The downward trend in winds has little to no impact on the expected severity of fire weather conditions across the southern half of the state this afternoon. Confidence in scattered snow showers along the cold front in northern North Dakota this afternoon has increased. Snow squalls cannot be ruled out, but recent guidance has lowered the Snow Squall Parameter output to near zero. Nevertheless, areas north of Highway 2 and east of Highway 85 could experience a brief period of snow reducing visibility this afternoon, moving from north to south. UPDATE Issued at 637 AM CDT Mon Mar 10 2025 We made some adjustments to lower wind speeds through the early morning hours. Otherwise no changes to the going forecast. Updated text products will be transmitted shortly. && .DISCUSSION... Issued at 235 AM CDT Mon Mar 10 2025 Fire weather and high wind concerns highlight the forecast today. Attention then shifts to this weekend. We'll cover the weekend later in the discussion and the today period mainly in the fire weather section. Regarding the winds for today. We utilized the same procedure this morning as was used yesterday to generate the winds and wind gusts. This was basically to utilize the NBM winds as a start and to blend with a time lagged version of the HRRR to add some better resolution and garner the higher winds from the short term model. Overall, it appears that high wind potential has backed off slightly, but not much. The far north central counties from Renville east to Bottineau and Rolette look to be marginal. The fall rise couplet looks to be a little less compact as it drops southeast through the forecast area, and become more diffuse as it reaches the far south central and into the southern James River Valley. The ECMWF SA page show probabilities of 90 percent or greater still extend from the west central to the south central, near Bismarck, but the coverage is not as great, and the shift of tails has backed off a bit. However, if you look at the NAM and GFS bufkit soundings for selected sites across the areas, the only stations that show the gust potential not reaching HWW criteria are the far northern sites of Crosby and Rolla and the far southern sites of Bowman, Hettinger and Ashley, although these are very close. The RAP forecast soundings are still quite impressive with all sites having the potential for reaching HWW criteria gusts, except Rolla. For now will not make any changes to the current HWW. With new 12Z guidance, it's possible we could trim portions of the warning, but for now we'll let it ride. Between today and the weekend we see a cool start to the day on Tuesday as a transient high pressure ridge traverses the forecast area, followed by a swath of warm advection precip, aided by a shortwave trough tracking along the International Border. The probabilities for precipitation with this feature have definitely increased from yesterday, however it still looks like limited impacts for now. Precipitation type looks to be mostly snow, but with a rain/snow transition to all rain on the southwest flank of the precipitation shield. Currently, the NBM is showing accumulating precip limited to along an north of the Highway 200 corridor with snow accumulations mainly a trace to a half inch from Highway 200 to the Highway 2 corridor and a half inch to and inch from Highway 2 to the International Border. This system exits Tuesday evening and we see a warm and dry period Wednesday and Thursday. Highs Wednesday are generally in the 40s north to 50s south. Thursday's highs range from the mid 40s to mid 50s north, up to the mid 60s south. Friday will probably see a wind range of temperatures from the lower 30s northwest to the lower 60s in the southern James River Valley. Friday will see the beginning of any influence of the long talked about storm system. While it's still too far out for specifics, latest ensemble guidance suggests that for the late Friday through late Saturday timeframe we still have a quicker/farther east solution and a slower/farther west solution (or closer to North Dakota as the system lifts from the central Plains to the Northern Great Lakes). Each of these scenarios has a stronger and a weaker version and each has a wetter, and drier solution regarding the 24 hour QPF, so even though the slower and farther west solution is favored 63 vs 37 percent, you're not really getting much information there. However, all of these solutions are favoring southern and eastern portions of the forecast area. compared to the northwest. All of the solutions would produce strong winds across the forecast area, with central ND favored for stronger winds. All scenarios show at least a small potential for mixed precipitation, including freezing rain. This would be mainly along and east of the Highway 83 corridor. These trends have continued for the past couple of model runs so there is growing confidence that central North Dakota will see minor to moderate impacts from this system. Although there will be snow with this system, The higher impacts currently look to be from the combination of falling snow with very strong winds. We are already seeing that there is the potential for sustained winds of 30 to 40 mph on Saturday over south central into eastern North Dakota with no enhancements to the straight NBM winds. Impacts over western North Dakota do look to be minor at this time, and would probably occur in the Friday timeframe, where central ND impacts would be most felt from late Friday through Saturday. && .AVIATION /12Z TAFS THROUGH 12Z TUESDAY/... Issued at 637 AM CDT Mon Mar 10 2025 A strong cold front will move through the forecast area today. Generally light west to southwest winds across western and central ND to begin the 12Z TAF period. However LLWS will impact all TAF sites except kDIK until 15-16Z, when westerly surface flow increases and we begin to see gusty surface winds. A cold front will drop southeast through the forecast area with strongest winds expected for a few hours ahead of the front to an hour or two behind the front. Although it will be breezy to windy for much of the day, the strongest winds, with gusts around 50kts were limited to around 4-5 hours at each TAF site. MVFR ceilings and scattered rain and snow showers are expected behind the cold front, mainly from north central into eastern ND. At this time limited MVFR cigs and a mention of precip to the KMOT TAF. Very strong winds should drop off pretty quickly after the frontal passage, but it will remain breezy to windy into the early evening hours across the forecast area. Winds will shift south to southeast after midnight. && .FIRE WEATHER... Issued at 235 AM CDT Mon Mar 10 2025 High impact fire weather conditions are expected on today. Strong westerly winds will increase up to 40 mph with gusts as high as 65 mph as a cold front moves across the state from northwest to southeast from mid-morning through this afternoon. A wind shift from west to northwest is also anticipated with the frontal passage. Before the front arrives, relative humidity values are forecast to fall to 15 to 25 percent along and south of I-94 and from 25 to 33 percent North of the Interstate. Humidity will recover rather quickly behind the wind shift, but the overlap of lower humidity with the very strong winds is expected to last for several hours across the southern half of the state, from late morning through early evening. Aside from cold ground and near-surface soil temperatures, fuels are readily burnable with little to non-existent fuel moisture present. Any fires that ignite on Monday will spread rapidly and could become very difficult to control. && .BIS WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 7 PM CDT /6 PM MDT/ this evening for NDZ001>004-009>011-017. High Wind Warning until 10 PM CDT /9 PM MDT/ this evening for NDZ005-012-013-018>023-025-031>037-040>048-050-051. Red Flag Warning until 8 PM CDT /7 PM MDT/ this evening for NDZ017>023-025-031>037-040>048-050-051. && UPDATE...Hollan DISCUSSION...TWH AVIATION...TWH FIRE WEATHER...TWH
Hazardous Weather Outlook National Weather Service Bismarck ND 1016 AM CDT Mon Mar 10 2025 NDZ017>023-025-031>037-040>048-050-051-111530- McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster- Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman- Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure- McIntosh-Dickey- 1016 AM CDT Mon Mar 10 2025 /916 AM MDT Mon Mar 10 2025/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight A Red Flag Warning and High Wind Warning are in effect today. See weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A strong storm system will move from the Central Plains to the Northern Great Lakes late this week. This will bring the possibility of strong winds, snow, and mixed precipitation to North Dakota Friday through Saturday. At this time, impactful weather is favored over southern and eastern portions of the forecast area. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001>005-009>013-111530- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce- 1016 AM CDT Mon Mar 10 2025 This Hazardous Weather Outlook is for portions of north central North Dakota and northwest North Dakota. .DAY ONE...Today and Tonight A High Wind Warning is in effect today. See weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A strong storm system will move from the Central Plains to the Northern Great Lakes late this week. This will bring the possibility of strong winds, snow, and mixed precipitation to North Dakota Friday through Saturday. At this time, impactful weather is favored over southern and eastern portions of the forecast area. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Hollan
The national radar mosaic for the moment the first event began.
12 high wind. Local standard time, as filed.
New Salem NDDOT site reported wind gusts to 60 mph.
Williams Lookout RAWS reported sustained winds to 40 mph.
Hettinger ASOS reported wind gusts to 58 mph.
Mercer County had estimated wind gusts to 60 mph.
Oliver County had estimated wind gusts to 60 mph.
Burleigh County had estimated wind gusts to 60 mph.
Stark County had estimated wind gusts to 60 mph.
Slope County had estimated wind gusts to 60 mph.
Bowman County had estimated wind gusts to 60 mph.
Grant County had estimated wind gusts to 60 mph.
Sioux County had estimated wind gusts to 60 mph.
Emmons County had estimated wind gusts to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2025Every state in 2025This day in weather historyWarnings in North Dakota, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1245384, 1245385, 1245386, 1245392, 1245393, 1245394, 1245395, 1245396, 1245397, 1245398, 1245399, 1245400.